Information Security and Cryptography Research Group

The Relationship Between Breaking the Diffie-Hellman Protocol and Computing Discrete Logarithms

Ueli Maurer and Stefan Wolf

SIAM Journal on Computing, vol. 28, no. 5, pp. 1689–1721, Apr 1999.

Both uniform and non-uniform results concerning the security of the Diffie-Hellman key-exchange protocol are proved. First, it is shown that in a cyclic group G of order |G|=prod(p_i^e_i), where all the multiple prime factors of |G| are polynomial in log|G|, there exists an algorithm that reduces the computation of discrete logarithms in G to breaking the Diffie-Hellman protocol in G and has complexity sqrt{max{nu(p_i)}}*(log|G|)^O(1), where nu(p) stands for the minimum of the set of largest prime factors of all the numbers d in the interval [p-2 sqrt p+1 , p+2 sqrt p+1]. Under the unproven but plausible assumption that nu(p) is polynomial in log p, this reduction implies that the Diffie-Hellman problem and the discrete logarithm problem are polynomial-time equivalent in G. Second, it is proved that the Diffie-Hellman problem and the discrete logarithm problem are equivalent in a uniform sense for groups whose orders belong to certain classes: there exists a polynomial-time reduction algorithm that works for all those groups. Moreover, it is shown that breaking the Diffie-Hellman protocol for a small but non-negligible fraction of the instances is equally difficult as breaking it for all instances. Finally, efficient constructions of groups are described for which the algorithm reducing the discrete logarithm problem to the Diffie-Hellman problem is efficiently constructible.

BibTeX Citation

    author       = {Ueli Maurer and Stefan Wolf},
    title        = {The Relationship Between Breaking the {D}iffie-{H}ellman Protocol and Computing Discrete Logarithms},
    journal      = {SIAM Journal on Computing},
    pages        = {1689--1721},
    number       = {5},
    volume       = {28},
    year         = {1999},
    month        = {4},

Files and Links